Hail, Caldwell
- When
- April 5, 8:29 PM CST
- Where
- Caldwell County, 6.03 mi SE of Tilmon
- Measured
- 0.88 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 29.730, -97.490
A thunderstorm produced nickel size hail southeast of Tilmon.
Warm air advection above a cooler airmass behind a cold front generated elevated thunderstorms. Some of these storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Warm air advection above a cooler airmass behind a cold front generated elevated thunderstorms. Some of these storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 5, 5:25 PM CST, 3 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 625 PM CDT Wed Apr 5 2023 ...New AVIATION... .SHORT TERM... (Tonight through Thursday night) Issued at 214 PM CDT Wed Apr 5 2023 Much drier air has filtered in behind the cold front early this afternoon with dewpoints tanking into the 10s and 20s. This will result in critical fire weather conditions despite some morning rainfall over portions of the Red Flag Warning. Northerly winds of 15-25 mph with some gusts up over 30 mph will be common through the early evening with minimum relative humidity values falling between 5% and 20%. Fire weather concerns should rapidly diminish after 4pm when the RFW is set to expire as sfc winds relax due to a weakening pressure gradient. We will quickly follow our fire concerns with rain/flooding concerns into the next 24-36 hours. Tonight and Thursday, expect northeasterly flow to continue at the surface, but flow between 850mb and 200mb will be southwesterly. This will lead to a textbook overrunning type setup with a series of shortwaves rippling through the flow at 500mb over South-Central Texas through the duration of the short term forecast period. This will result in rounds of rain and thunderstorms with locally heavy rain/low chance of flooding rain possible, especially over the Coastal Plains, where guidance continues to depict the possibility of totals in the 2-4" range through Friday morning. At this point, severe weather is not expected, however, there does appear to be an outside chance for a small hail report or two over the southern Rio Grande Plains (south of Highway 90) on Thursday afternoon, with SPC placing this region in a Marginal Risk (Level 1 of 5) for hail. Additionally, with regard to the flooding threat, WPC does place the Coastal Plains in a Day 1 Slight Risk ERO, with a Slight Risk extending to the I-35 Corridor on Thursday. Much cooler temperatures can also be expected for Thursday, as overcast skies and cooler air filters into the area. Rain-cooled air will also contribute to a lack of warming through the day, with nearly steady temperatures in the upper 50s to around 60 through the day Thursday. Thursday night will feature continued rounds of showers and storms with temperatures falling into the upper 40s to mid 50s. && .LONG TERM... (Friday through Wednesday) Issued at 214 PM CDT Wed Apr 5 2023 The frontal boundary will remain stalled near the coast and isentropic upglide over the boundary will produce showers and thunderstorms across the CWA Friday. Most of the locally heavy rain will have ended as some drier air moves in from the northeast. An additional half inch of rain will be possible in some places east of I-35. The boundary will become progressive again Friday afternoon and rain chances will decrease through the evening. Dry weather will return by Saturday morning. We expect rainfall totals for the event to be 1/4" to 1/2" over the southern Edwards Plateau and Rio Grande Plains, 1" to 2" over the Hill Country, 2" to 3" over the I-35 corridor, and 3" to 4" over the Coastal Plains. WPC has included our Coastal Plains counties in the Marginal Excessive Rain Outlook for Friday. High pressure will move across the region over the weekend keeping the weather dry into the start of next week. Temperatures will warm each day Saturday through next Wednesday. Easter Sunday will be partly cloudy and a little cool with temperatures a few degrees below normal. Dry weather will continue into the work week and temperatures will reach the middle 80s by Wednesday. && .AVIATION... (00Z TAFS) Issued at 613 PM CDT Wed Apr 5 2023 The South-Central Texas I-35 TAF sites (KAUS, KSAT, KSSF) will see deteriorating flight conditions later tonight through the end of the TAF period (Thursday night) as rain and convection advances across the region from the southeast. Ceilings and visibility will be expected to gradually lower with the prevailing rain and occasional thunderstorms to MVFR overnight then eventually IFR to near LIFR during Thursday into Thursday night. With occasional thunderstorm activity, have elected to go with VCTS at the sites rather than any prevailing thunderstorm groups. Moderate northerly breezes should continue of around 10 to 15 knots through the period. KDRT will remain VFR through tonight and for most of Thursday with increasing mid to high level clouds. MVFR ceilings are to develop late Thursday afternoon towards the end of the TAF period from the southeast. Additionally, shower chances gradually uptick Thursday afternoon into Thursday where have elected to keep vicinity shower chances within the TAF. Thunderstorm may be possible but overall confidence is too low to insert into this TAF at this time. Winds will generally trend out of the east to east-northeast around 5 to 10 knots at KDRT. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 51 57 51 59 / 50 80 80 80 Austin Bergstrom Intl Airport 51 57 50 58 / 60 90 80 80 New Braunfels Muni Airport 52 57 52 60 / 70 90 90 90 Burnet Muni Airport 49 57 49 57 / 20 70 70 70 Del Rio Intl Airport 55 68 56 65 / 0 40 50 70 Georgetown Muni Airport 49 57 49 57 / 40 80 80 80 Hondo Muni Airport 52 60 53 61 / 40 80 80 80 San Marcos Muni Airport 51 57 51 59 / 70 90 90 90 La Grange - Fayette Regional 54 60 54 59 / 80 90 90 90 San Antonio Intl Airport 52 58 52 60 / 60 90 80 90 Stinson Muni Airport 53 59 54 61 / 60 90 90 90 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...MMM Long-Term...05 Aviation...Brady
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 628 PM CDT Wed Apr 5 2023 TXZ171>173-183>194-202>209-217>225-228-062330- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 628 PM CDT Wed Apr 5 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. Isolated strong to severe storms are possible tonight across the coastal plains region. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday through Friday night, multiple rounds of showers and thunderstorms are expected. Isolated strong storms are possible across most of south central Texas on Friday. Heavy rains are possible mainly along and east of the I-35 corridor. Minor flooding may become possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Austin/San Antonio TX
737 PM CDT Wed Apr 5 2023
TXZ209-225-060115-
Lavaca TX-Fayette TX-
737 PM CDT Wed Apr 5 2023
...A strong thunderstorm will impact portions of southeastern Fayette
and northwestern Lavaca Counties through 815 PM CDT...
At 737 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hallettsville, moving northeast at 50 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Schulenburg, Hallettsville, Shiner, Komensky, Worthing, Henkhaus,
Dubina, Moravia, High Hill, Breslau, Mont, Sweet Home, Witting,
Vsetin, Ammannsville, Mount Olive, Wied and Holman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2963 9687 2961 9684 2958 9683 2958 9679
2954 9676 2930 9705 2946 9722 2984 9683
2977 9674
TIME...MOT...LOC 0037Z 218DEG 44KT 2941 9703
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
27The Austin/San Antonio radar (KEWX), 52 km away, was scanning. The volume nearest the first event began at 02:30 UTC.
7 hail. Local standard time, as filed.
A thunderstorm produced nickel size hail southeast of Tilmon.
A thunderstorm produced nickel size hail north of Floresville.
A thunderstorm produced nickel size hail northwest of Floresville.
A thunderstorm produced hail up to quarter size in Martindale. Hail covered the ground. Most of the hail was nickel size and smaller with a few stones up to an inch.
A thunderstorm produced quarter size hail east of La Vernia.
A thunderstorm produced half dollar size hail in Seguin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092729, 1092730, 1092731, 1092732, 1092733, 1092734, 1092735.